Coroner warns of ‘significant risks’ linked to drug

QA Hospital. Picture: Will Caddy

Hospital boss warns of ‘great pressure’ at Portsmouth A&E in busiest weekend before Christmas

0
Have your say

A CORONER has warned of the dangers of an antipsychotic drug after the death of a man who was taking it.

The inquest into the death of Riccardo Parisani, from Portsmouth, heard he had been prescribed clozapine by an Italian psychiatrist for his mental health issues.

But the 30-year-old, who had problems with drug addiction, was warned by his GP of the dangers of the drugs and its serious side effects.

Despite this, he carried on getting the prescription sent from his home country and packets of it were found alongside other prescription drugs when his body was discovered in his Stamshaw Road house, on October 5.

Toxicology reports found therapeutic levels of clozapine in his system along with fatal levels of morphine.

Assistant coroner Samantha Marsh ruled the death was drug-related but said there was no evidence Mr Parisani ended his life intentionally.

She said: ‘We have heard about the levels of clozapine that was found in his possession at the time of his death.

‘What’s significant are the letters from his GP saying they would not prescribe this medication for him.

‘The risks are incredibly significant and it would appear any UK GP providing this has to follow strict guidelines about supporting the patient and making sure they are having certain tests done to monitor what can be serious side effects.

‘The difficulty is where he was getting it privately, he wasn’t subject to these necessary guidelines.’

GPs in England who prescribe clozapine have to ensure patients are having weekly blood tests, that their glucose and white blood cells are measured and they are registered by their GP to the clozapine monitoring service.

Mr Parisani’s GP told him to have regular tests at the surgery and visit every eight weeks for check-ups. The last time he saw his GP was in May.

Mrs Marsh added: ‘His doctors were quite concerned about it being prescribed.

‘Even though it was consistent with therapeutic use, it does have significant side effects especially with the other drugs he was taken.’

The inquest heard Mr Parisani, who was employed by the National Museum of the Royal Navy, had attended Alcoholics Anonymous sessions and was reading a Narcotics Anonymous book at the time of his death.

He had set up a group for other people struggling with similar problems.

Mrs Marsh said: ‘It seems he was taking positive steps to better himself and help others which is very noble and admirable.’